I was getting these runs for months, as you can see from my previous posts. I know how you feel, but I am fine and you are still around so it was probably just a run of PVC's.
do you get them constantly? do you yhink that toporal could cause more instead of making it better?
For some people beta blockers can make PACs/PVCs worse. Do you take the meds for the PACs/PVCs? If so you might talk to your doctor about dropping the meds and seeing if they get better. ????Just an idea.
I get that feeling every once in a while - it's exactly like it gets "stuck" in a PAC and won't quit. It doesn't last that long with me though or else I'd probably freak out and do who knows what! It only lasts 5 seconds max with me. It's never been caught on a monitor because it happens only every 3-4 months, thankfully. I haven't a clue what it is, some people here have said maybe short SVT runs, runs of PACs, who knows. I have learned to sort of deal with the single PACs but it is those runs that really get me down. Hang in there - I know how frustrating it is not to be able to "catch" the rhythm.
You said you thought it may be A-fib. When this happens, is your heart going really fast? You said it was like 136 afterward - when it happens to me, my heart is going at a normal rate, but afterward it is fast probably because of adrenaline due to the terror it causes me. When the actual "stuck" feeling is happening, is your heart rate fast or is it just after it's over?
Exactly my effect on Beta blockers, specifically toporal XL as you stated....
Okay, I think I can help shed light here for you.....
I have afib..........lone afib......first diagnoised as adrengic (exercise or stess) type of afib..........I was given torporal XL to keep my heart rate and blood pressure down to keep the exercise in check........(It never helped......what did help was changing the intensity level of my training.......)
Anyway within a week of taking toprol I got to the point where if I layed down on the couch palps would start within a few mins........and then they would come in runs.....to the point where it scared me right up to my feet....a couple of times those PAC runs put me in vagal afib last a few mins to hours.......
After a few cardiologists that looked at me like I was crazy when I told them what was happening.............I finally saw an electroncardiologist..........he said that I also have vagal (rest) form of afib as well.............and because of my high vagal tone or slow athletic trained heart beat that beta blockers where worsening everything......
All Beta Blockers can make extropols (extra or skipped heart beats) and afib worse in those with a high vagal tone.................or when you rest, sleep or after you eat and the heart slows down you can get extropols.....the longer the heart rest between beats the more chance for rogue atrium electrical cells to depolarize and fire off prematurely........this is especially true in an older athlete (50yrs plus)...so if you add the slowing action of beta blockers to your heart rate it can even worsen the situation.
In addition to more PACs and PVCs that drug gave me a flu like feeling, dizzyness and pressure in the head.......and a feeling like I was in a diabetic coma after eating sometimes.......
Try to get that run of PACs captured with a heart monitor over 24 hours or an event monitor to see if there is any afib or just runs..............if it is afib then find out if you have a vagal component to your afib from an electrocardiologist. If so, you might suggest weaning off beta blockers.......
I'm no longer on them and have better control of my afib by training changes and a healthy heart diet/supplements than I did with toporal or any other medications (calcium channel blockers where just as bad for me too).
I hope this helps......talk to an electrocardiologist and see what he says about it.......
I wish you the very best.......
Hi, I saw your response to my question about almost this same issue yesterday. I am in my early 30s, female, and really don't think I have a-fib (though I hate to think I might). I have started back exercising after not doing so for a long time (I used to be very athletic but quit due to fears of dropping dead from my palps while exercising). How do you tell if you have high vagal tone? I have been on Toprol, which did nothing for me and actually probably made my palps worse. I am now on propranolol which seems to help some, at least with my anxiety. These episodes don't happen often enough to "catch" and my cardio is an electrophysiologist and told me he doesn't recommend an EP study since my palps are so infrequent - but when I get those runs it terrifies the living **** out of me! I just wanted to ask you, what did/do your a-fib episodes feel like? Is your heart going noticeably fast or does it seem at a normal rate? I don't want to think I have a-fib. Are you still able to work, to exercise, live a normal life? I guess the idea of a-fib wouldn't be so bad but I see it as debilitating. I am seriously considering weaning off propranolol as it doesn't seem to help me much and I think it is causing me to not be able to lose weight as quickly as I'd like.
I have PVC's as well as Lone Afib.When I am in Afib my heart is beating fast, irregular and I cannot hardly tolerate walking across a room. Usually my Afib stops after a few secs/mins, but I have had to go to the ER and have it stopped with meds. Afib is really scarry......But so are runs of PVCs. I think for me now the worse thing about the Afib is that I know if it does not stop I will have to go to the ER and get treatment and that means explaining to everyone what is wrong with me. Then reassuring them that I am OK. Also the longer you are in Afib the greater your chances of having a stroke when you convert back to normal rhythm. I try to take 2 81mg aspirin a day. I also take atenolol 25 mg a day. Seems to help a little.
my heart actually slowed down to 136 after what felt like my heart returning to a normal rythm....it was going much faster before the paramedics arrived....i also get what feels like a really fast hb, but it only lasts for a few seconds, but i get them through out the day...also the pvc/pac's..and what feels like a startle sensations in the middle of my chest and now for the past few days i get slight headaches after some of the sort of painful palps...there is so much going on my freakin chest that there does'nt seem to be enough room here to describe it all....then the anxiety that all this causes...i am at my wits end..it is time to go back to the dr and demand a closer look!!
thanks so much for your post...i have thought of asking the dr about the toporal lx causing more problems.....but i am also kind of worried about going off the meds...what if they get even worse?....if i had a fib would i be really tired? what other symptoms is there?.....do you feel like your heart is beating really fast but only for a few seconds....throughout the day
i also seem to get a whole lot of palps after eating or when resting or at least i dont seem to notice them as much when i'm walking arround or busy with something...once i tryed doing that vagal massage on my neck and it seems to have made the palps worse instead of better
Do NOT do carotid massage on yourself. It should only be done by a professional. If you do it incorrectly you'll cause more serious problems. There are other vagal maneuvers that can be done like valsalva (take a breath, hold it and push like you're having a bowel movement) or bend over at the waist or splash icy water on your face. My favorite is valsalva. I can actually feel when my heart beat shifts back to normal. It isn't always comfortable but it can help.
thank you for the post, you know everytime i've tried the holding breath and bearing down...it does nothing for me, neither does coughing , sometimes splasing water helps, but only when i'm in svt...not for palps
Folks......don't try to diagnosis yourself regarding afib......the only way to document that condition is to capture it on a 24 hour monitor or if the episode in question is more infrequent with an event monitor and then have an electro cardiologist read the results to determine the condition.
I've had documented runs of PACs I thought was afib.........and afib that I thought was runs or PACs or PVCs.........you can't really establish your status from feelings............
afib that is characterized by lone (or no heart problems) comes in two varieties......adrengic from exercise which is traditionally above 100 bmps and is irregular........and vagal which comes from rest or the slowing of the heart which is often at a slow or varied beat with irregularity.
Vagal tone is the condition of the heart........well conditioned athletes have high vagal tone meaning the heart beat is slow........(ie 40 to 50 bmp resting).
The slower the heart beat in an older athlete the more time between each beat for the electrical cells to repolarize and fire off prematurely.....(ie PAC or PVC).
Its not always age related but often tall older athletes in high vagal tone are susseptiable to extropols (extra or skipped heart beats) or lone afib.
Vagus nerve runs from the brain through the spinal cord and ends around the diaphram area of the stomach and controls the resting or slowing of the heart rate.
Some people have vagal issues that are not athletes from a slow heart......many times that is due to a problem with the sinus node and referred to sick sinus syndrome which is a very different issue from the conditioning of an athletic heart.
Hope some of this helps you.....research more and ask your doctors to understand your own situations better so that you can heal yourself as much as possible along with the doctor's care.
I wish everyone the best.